Alert archive / New York / Wind Advisories in 2020

Wind Advisory 12, NWS Burlington, VT

December 23, 2020Franklin County, St. Lawrence County, New York; Grand Isle County, Vermont

NWS Burlington, VT issued this wind advisory at Dec 23, 2020, 2:53 PM EST for Franklin County, St. Lawrence County, New York; Grand Isle County, Vermont. It took effect at Dec 24, 2020, 1:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 2:53 PM EST (19:53 UTC)
In effect from
Dec 24, 2020, 1:00 AM EST
Expired
Dec 24, 2020, 3:43 PM EST
In force
15 hr
Issued by
NWS Burlington, VT

Counties Franklin County, NY, St. Lawrence County, NY, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 86 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS71 KBTV 231953
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
253 PM EST Wed Dec 23 2020

VTZ001-241000-
/O.NEW.KBTV.WI.Y.0012.201224T0600Z-201224T2100Z/
Grand Isle-
Including the cities of Alburgh and South Hero
253 PM EST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Grand Isle County.

* WHEN...From 1 AM to 4 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase sharply from the south
  overnight and continue through much of the daylight hours on
  Thursday.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
379 
WWUS71 KBTV 240837
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
337 AM EST Thu Dec 24 2020

VTZ001-242100-
/O.CON.KBTV.WI.Y.0012.000000T0000Z-201224T2100Z/
Grand Isle-
Including the cities of Alburgh and South Hero
337 AM EST Thu Dec 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Grand Isle County.

* WHEN...From 1 AM to 4 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase sharply from the 
  south overnight and continue through much of the daylight 
  hours on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
355 
WWUS71 KBTV 241544
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1044 AM EST Thu Dec 24 2020

NYZ027-029-030-242100-
/O.EXA.KBTV.WI.Y.0012.000000T0000Z-201224T2100Z/
Northern Franklin-Southeastern St. Lawrence-Southern Franklin-
Including the cities of Malone, Star Lake, Saranac Lake, 
and Tupper Lake
1044 AM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeastern St. Lawrence and all of Franklin County in
  New York.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will peak around midday, then
  gradually subside later in the day as rain showers become more 
  widespread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

VTZ001-242100-
/O.CON.KBTV.WI.Y.0012.000000T0000Z-201224T2100Z/
Grand Isle-
Including the cities of Alburgh and South Hero
1044 AM EST Thu Dec 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Grand Isle County.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Windy conditions will persist through the 
  daylight hours today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
918 
WWUS71 KBTV 242043
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
343 PM EST Thu Dec 24 2020

NYZ029-030-251100-
/O.CAN.KBTV.WI.Y.0012.000000T0000Z-201224T2100Z/
/O.NEW.KBTV.WI.Y.0013.201225T0600Z-201225T1500Z/
Southeastern St. Lawrence-Southern Franklin-
Including the cities of Star Lake, Saranac Lake, and Tupper Lake
343 PM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY...
...PREVIOUS WIND ADVISORY IS CANCELLED...

* WHAT...South winds 15 to 20 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeastern St. Lawrence and Southern Franklin 
  Counties.

* WHEN...From 1 AM to 10 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds have subsided to under 40 MPH for the
  evening but will strengthen again overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ027-VTZ001-242145-
/O.CAN.KBTV.WI.Y.0012.000000T0000Z-201224T2100Z/
Northern Franklin-Grand Isle-
Including the cities of Malone, Alburgh, and South Hero
343 PM EST Thu Dec 24 2020

...WIND ADVISORY IS CANCELLED...

Winds have subsided to under 35 MPH.

$$

NYZ031-VTZ003-006-016>019-251100-
/O.NEW.KBTV.WI.Y.0013.201225T0600Z-201225T1500Z/
Western Clinton-Orleans-Lamoille-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
Including the cities of Dannemora, Newport, Johnson, Stowe, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
343 PM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...In Vermont, Orleans, Lamoille, Eastern Franklin, 
  Eastern Chittenden, Eastern Addison and Eastern Rutland 
  Counties. In New York, Western Clinton County.

* WHEN...From 1 AM to 10 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase in intensity through
  the evening, peaking tonight. The strongest winds will mainly
  occur above 1000 feet, especially along the western slopes of 
  the Green Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Dec 23, 1:04 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 23, 1:04 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
104 PM EST Wed Dec 23 2020

.SYNOPSIS...
Quiet weather expected today with scattered snow showers along
the international border. Unseasonably mild air will move into
the area early Thursday through Friday morning. Increasing
precipitation chances and gusty winds are expected on Thursday
with near record warm temperatures Thursday night into Friday. A
period of heavy rain will lead to possible flooding in southern
Vermont on Friday. A sharp cold front will usher in a return to
winter-like conditions for the weekend and chances of snow for
early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 952 AM EST Wednesday...Forecast is on track on this quiet
before the storm day. High pressure finally eroded the clouds
as expected across the North Country with sunny skies nearly
everywhere this morning. However, a blanket of mid-level clouds
has quickly arrived over the western half of northern New York
as of this moment. These clouds will rapidly overspread the rest
of the North Country, and light and variable winds will become
southerly as the warm front advances with these clouds. Have
refined the cloud forecast to indicate sunny skies will trend
overcast fairly quickly from west to east today. Otherwise,
temperatures should steadily climb from their chilly start, and
no other changes were needed at this time.

Previous Discussion...
Snowfall has largely ended across the area with residual
broken/overcast skies remaining across the terrain. High
pressure will continue to move into the region today helping to
erode these low level clouds throughout the morning hours. A
brief window of partial sunshine is possible before high clouds
associated with a warm frontal boundary move in overhead later
this afternoon. Near seasonable temperatures in the upper 20s to
low 30s are expected today. North winds around 10 mph this
morning will trend light and variable by afternoon before
turning out of the south this evening. A few isolated to
scattered snow showers are possible along the international
border later this afternoon/evening as the aforementioned warm
front passes through. Minimal accumulations are expected with a
dusting to 0.10" possible.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 647 AM EST Wednesday...All in all, no major changes were made
to the forecast in regard to the upcoming system for Christmas Eve
into Christmas Day. Model consensus remains fairly consistent with
only subtle changes needed to the flash freeze potential and hydro
aspect of the forecast.

Flash Freeze: Overall, the potential for a widespread flash freeze
continues to diminish. Anomalously warm temperatures in the mid 50s
to around 60 will precede the surface front, which continues to slow
down with each model run. In turn, cold air will lag behind main
frontal boundary with dry slot and breezy winds quickly moving in
the wake as precipitation exits eastward. The best area for any
potential flash freeze remains across the higher terrain valleys of
northern New York where sub-freezing air arrives the quickest. For
the Champlain Valley eastward, winds shift out of the SW behind
surface boundary and sub-freezing temperatures take ~6 hrs to filter
in not arriving until closer to midnight on Saturday. Small changes
in quicker arrival on front/sharper boundary will impact the flash
freeze potential.

Hydro: We continue to monitor the potential for hydro related issues
across southern Vermont where a substantial snowpack exists. Again,
no significant changes were made to the forecast regarding QPF
across the area with ~0.75" across the international border and
upwards of 2" possible for the south/southeastern facing slopes of
the Adirondacks and southern Green Mountains. No widespread flooding
concerns are expected at this time. The main question regarding
river rises and flood potential across Rutland and Windsor Counties
will be the amount of snowmelt that will can contribute to the net
runoff across that area. Progs still show ~2" of SWE within the
snowpack with river models indicating loss of around 1" of SWE.
Minor river flooding is likely for the Otter Creek at Center Rutland
with the potential to reach moderate flood. Sharp rises are likely
on streams and tributaries across these two counties with potential
for isolated flooding concerns due to run off. Any embedded
convective elements that may form along the frontal boundary Friday
morning could enhance this runoff potential. Elsewhere, flooding
concerns are minimal given less precipitation expected and minimal
snowpack. In bank rises and minor ponding of water is possible given
frozen ground surfaces, but impacts are expected to be minimal.

Wind: No changes were necessitated for the wind threat across the
area. Soundings continue to show near surface inversion which does
not support a strong downsloping wind potential. Breezy conditions
are expected areawide Thursday night with wind gusts generally in
the 30 to 40 mph range. Higher gusts are possible across Lake
Champlain, especially Grand Isle County, where gusts could approach
40 kt, but given warm nature of the system the marine boundary layer
should be even more stable cooler water surfaces. Only caveat to
watch for the wind threat, given strong winds 40-50 kt just off the
deck will be if any convective elements can form along the surface
boundary and mix down to the surface. The convective threat with
this storm remains non-zero, however latest suite of guidances shows
less CAPE potential and therefore convective risk than previous runs
have. We will continue to monitor, especially as event unfolds.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 AM EST Wednesday...Mid/upper lvl trof axis will be
directly overhead on Friday night into Saturday, as sfc low pres
lifts into east-central Canada. Well defined mid lvl dry slot
will be associated with trof axis and strong subsidence behind
potent shortwave energy, resulting in precip quickly ending acrs
our fa. As secondary lobe of enhanced moisture develops on
backside of system, expect additional snow showers to redevelop
over northern NY, with some lake enhance off Lake Ontario
likely. Have continued with chc/low likely pops for slv/western
dacks with some snow accumulation possible Friday Night into
Sat. Temps will be tumbling on brisk northwest winds back into
the teens and 20s. Relatively quiet period of weather expected
on Sunday into Monday, before next system arrives late Monday
into Tues. Have increased pops into the high chc range, with sfc
low pres and dynamics passing to our northwest. This places our
cwa on the relatively warmer side, with some mix of rain/snow
possible as bl temps warm into the 30s to near 40F. Overall,
impacts at this point look minimal, but will continue to
monitor. Otherwise, temps fall back closer to normal for
midweek behind weak clipper like system.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...VFR conditions will prevail from 18Z
today through 09Z Thursday with BKN-OVC 080-120 gradually
lowering through time. After 09Z, trend will be towards
ceilings lowering from south to north with all sites MVFR by 18Z
except at KMSS. Of bigger concern will be a strong low level
jet that quickly increases after 00Z and persists through the
remainder of the period. Significant wind shear and turbulence
is expected at all sites with winds from 2000 feet to the
summits levels maxing at 50-80kts. Surface gusts should only be
in the 20-30kt range though at all sites except KMSS and KMPV.

Outlook...

Thursday Night: Mainly VFR, with local IFR possible. Windy with
gusts to 30 kt. Definite RA.
Christmas Day: Mainly MVFR, with local IFR possible. Windy with
gusts to 30 kt. Chance RA.
Friday Night: Mainly MVFR, with areas VFR possible. Chance SHSN.
Saturday: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Saturday Night: VFR. NO SIG WX.
Sunday:  NO SIG WX.
Sunday Night:  NO SIG WX.
Monday:  Chance SHSN, Chance SHRA.

&&

.HYDROLOGY...
As of 647 AM EST Wednesday...A flood watch has been issued for
Rutland and Windsor counties from 1 AM Friday to 1 AM Saturday.
A widespread rainfall of 0.75" north to 2" south is expected
across the North Country late Thursday into Friday morning.
Rainfall combined with warm temperatures in the 40s and 50s, and
moderate surface winds of 10-20 mph will eat away the snowpack
across the region with additional liquid amounts of 0.5-1" of
runoff likely across central/southern Vermont and portions of
the Adirondacks. At this time, minor flooding looks possible
with potential for localized moderate flooding Friday across
Rutland and Windsor counties of Vermont.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch from late Thursday night through Saturday morning
     for VTZ011-012-019.
NY...Flood Watch from late Thursday night through Saturday morning
     for NYZ034-035.

&&

SYNOPSIS...LaRocca
NEAR TERM...Kutikoff/LaRocca
SHORT TERM...LaRocca
LONG TERM...Taber
AVIATION...Lahiff
HYDROLOGY...Lahiff/LaRocca
Hazardous weather outlook, Dec 23, 4:58 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
458 AM EST Wed Dec 23 2020

NYZ026>031-034-035-087-VTZ001>010-016>018-241000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
458 AM EST Wed Dec 23 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong area of low pressure is expected to impact the North
Country late Thursday into Friday, bringing localized heavy rainfall
and gusty winds. The combination of this heavy rainfall, warm
temperatures, and snowmelt will produce sharp rises on local streams
and rivers late Thursday Night into Friday.

In addition, gusty south to southeast winds are possible across
portions of the North Country late Thursday into Friday. Areawide
wind gusts will generally be in the 30 to 40 mph range with locally
higher gusts up to 45 mph possible along and near Lake Champlain.

Behind this system a flash freeze is possible mainly across the
higher elevation valleys across northern New York potentially
creating hazardous driving conditions on Friday into Friday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ011-012-019-241000-
Western Rutland-Windsor-Eastern Rutland-
458 AM EST Wed Dec 23 2020

...FLOOD WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE
FRIDAY NIGHT...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, gusty south to southeast winds are possible across
portions of the North Country late Thursday into Friday. Areawide
wind gusts will generally be in the 30 to 40 mph range with locally
higher gusts up to 45 mph possible along and near Lake Champlain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:41 AM ESTFlood WatchBTVEssex65 hr

Nearby

Wind Advisories in New York, 2020Wind Advisories in Vermont, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.